Topiramate increases the risk of valproic acid–induced encephalopathy
Article first published online: 12 JUN 2012
Wiley Periodicals, Inc. © 2012 International League Against Epilepsy
Volume 54, Issue 1, pages e1–e4, January 2013
How to Cite
Noh, Y., Kim, D. W., Chu, K., Lee, S.-T., Jung, K.-H., Moon, H.-J. and Lee, S. K. (2013), Topiramate increases the risk of valproic acid–induced encephalopathy. Epilepsia, 54: e1–e4. doi: 10.1111/j.1528-1167.2012.03532.x
- Issue published online: 3 JAN 2013
- Article first published online: 12 JUN 2012
- Accepted April 15, 2012; Early View publication June 12, 2012.
- Valproic acid;
- Adverse effects;
Metabolic encephalopathy is a rare but serious complication of valproic acid (VPA) therapy that usually presents with impaired consciousness or increased seizure frequency. Although it has been suggested that topiramate (TPM) increases the risk of VPA-induced encephalopathy, the additional risk in patients receiving TPM therapy has not been evaluated. We reviewed all adult patients who took VPA between January 2005 and February 2009 at the Seoul National University Hospital and identified patients with VPA-induced encephalopathy based on clinical and electroencephalography (EEG) data. Information on sex, age, serum ammonia level, serum VPA level, liver function test, and EEG was collected from patient registry and medical data. We enrolled 8,372 patients who received VPA therapy and 1,236 patients who received VPA/TPM combination therapy. We identified 11 patients with VPA-induced encephalopathy (0.13%), 7 of whom received a combination therapy of VPA and TPM. The odds ratio of VPA-induced encephalopathy with TPM over that without TPM was 10.16. There were no significant differences in sex distribution, number of antiepileptic agents, ammonia level, VPA serum level, underlying diseases, dosage of VPA, duration of VPA treatment, treatment of encephalopathy, and outcomes between the two groups. Our study showed that the prevalence of VPA-induced encephalopathy is approximately 0.1% among patients treated with VPA and that the risk of this condition, although still low, can increase by approximately 10 times in the presence of TPM therapy. Based on these results, we suggest that TPM should be carefully used in patients receiving VPA treatment.